Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 167, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2008, 8:30 PM CDT for Wheeler County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2008, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 17, 2008, 8:50 PM CDT
- In force
- 20 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Wheeler County, NE
The radar
The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 180129
SVRLBF
NEC183-180200-
/O.NEW.KLBF.SV.W.0167.080618T0130Z-080618T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT TUE JUN 17 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 900 PM CDT
* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PIBEL LAKE STATE RECREATION AREA...OR 35 MILES EAST OF BURWELL...
AND MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4174 9841 4173 9842 4173 9858 4180 9862
4187 9840 4174 9830 4173 9830
TIME...MOT...LOC 0130Z 334DEG 22KT 4175 9845
$$
131 follow-up statement
000
WWUS53 KLBF 180150
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT TUE JUN 17 2008
NEC183-180200-
/O.CAN.KLBF.SV.W.0167.000000T0000Z-080618T0200Z/
WHEELER NE-
850 PM CDT TUE JUN 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY IS
CANCELLED...
THE STORM WHICH HAD PROMPTED THE WARNING HAS MOVED OUT OF THE
COUNTY. ADDITIONAL THUNDERSTORMS...POSSIBLY SEVERE WILL BE POSSIBLE
THROUGH MIDNIGHT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4174 9841 4173 9842 4173 9858 4180 9862
4187 9840 4174 9830 4173 9830
TIME...MOT...LOC 0150Z 334DEG 22KT 4164 9838
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:03 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 17, 3:03 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT TUE JUN 17 2008 .SYNOPSIS... H5 RIDGE OVER WESTERN CONUS WITH TROUGH OVER EASTERN CONUS. MOISTURE POOLING OVER SOUTHWEST INTO NORTWEST NEBRASKA AS SEN IN VISIBLE SATELLITE. ISOLATED CONVECTION FIRING ALONG BLACKHILLS AND SOUTH CENTRAL SOUTH DAKOTA. && .DISCUSSION... IN THE NEAR TERM MODELS HAVING TROUBLE WITH TIMING OF WAVES MOVING AROUND AND THROUGH THE H5 RIDGE TO THE WEST. MOISTURE RIDGE OVER SOUTHWEST NEBRASKA HAS POTENTIAL FOR WEATHER TONIGHT. HAVE USED A BLEND FOR THE FORECAST. CONFIDENCE IS LOW WHERE CONVECTION MAY FIRE. CAP REMAINS STRONG THIS AFTERNOON OVER FORECAST AREA. WEAK LLJ CAPES AROUND 2000 TO 2500 MODERATE INSTABILITY BUT NO GOOD FOCUS. STRONGER WAVE MOVING THROUGH THE NORTHERN PLAINS ON WEDNESDAY WITH BETTER FORCING HAVE LEFT CHANCE POPS GOING INTO WEDNESDAY NIGHT AND THEN BEGAN TRIMMING THEM BACK. TEMPERATURES IN THE 80S LOWS IN THE 50S. EXTENDED...FRIDAY NIGHT THRU TUESDAY MODELS SEEM TO BE IN DECENT AGREEMENT IN BUILDING THE UPPER RIDGE ACROSS THE DESERT SOUTHWEST DURING THE WEEKEND...AND THEN NOSING THE RIDGE INTO THE CENTRAL PLAINS EARLY NEXT WEEK. UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRANSLATE FROM NORTHWEST TO SOUTHEAST ACROSS OUR AREA...AND THIS WILL KEEP THE CHANCE FOR AFTERNOON AND OVERNIGHT CONVECTION GOING THROUGH THE WEEKEND. BOTH THE ECMWF AND GFS SHOW THE UPPER LEVEL RIDGE BUILDING INTO OUR AREA MONDAY AND TUESDAY...SO HAVE OPTED TO LEAVE THOSE DAYS DRY FOR NOW...AS TEMPERATURES ALOFT MAY WARM HELPING TO SUPPRESS CONVECTION. TEMPERATURES WILL GRADUALLY BE WARMING THROUGH THE PERIOD...WITH HIGHS AOA 90 DEGREES...ESPECIALLY IN THE SOUTHWEST ZONES BY SUNDAY. DEW POINTS IN THE UPPER 50S TO MID 60S WILL HELP KEEP TEMPERATURES UP AT NIGHT...WITH LOWS IN THE 60S BECOMING COMMON BY SUNDAY...AND THEN LASTING FOR THE REST OF THE EXTENDED PERIOD. && .AVIATION... MOISTURE FEED NORTH ACROSS WESTERN NEBRASKA LEADING TO AREAS OF MVFR CONDITIONS WEST OF HIGHWAY 83 TO THE EASTERN NEBRASKA PANHANDLE. THE POTENTIAL FOR MVFR CONDITIONS WILL IMPACT TERMINALS KLBF AND KVTN THROUGH 18/00Z. ANOTHER ROUND OF CONVECTION IS EXPECTED THIS EVENING AND OVERNIGHT THAT WILL LIKELY INFLUENCE THE KVTN TERMINAL FROM 00Z TO 04Z THIS EVENING THEN TOWARD DAYBREAK AS RIDGE RUNNERS MOVE SOUTHEAST. OVERNIGHT BOUNDARY LAYER MOISTURE INCREASES ACROSS THE WEST WITH MVFR TO LIFR CONDITIONS GENERALLY WEST OF KLBF AND KVTN TERMINALS THROUGH 15Z. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && KECK/POWER
Hazardous weather outlook, Jun 17, 3:04 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 304 PM CDT TUE JUN 17 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-182015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 304 PM CDT TUE JUN 17 2008 /204 PM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE GREATEST RISK IS WEST OF A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY TO MASON CITY IN CUSTER COUNTRY. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS FURTHER EAST IS POSSIBLE AS DISTURBANCES MOVES THROUGH THE UPPER RIDGE AND ENCOUNTER DEEPENING MOISTURE IN AN UNSTABLE ENVIRONMENT. THE PRIMARY THREAT IS LARGE HAIL WITH THE POTENTIAL FOR THUNDERSTORMS TO EVOLVE INTO CLUSTERS THAT COULD PRODUCE HEAVY RAINFALL OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE UPPER RIDGE WILL BUILD SLOWLY EAST WITH AN ACTIVE WEATHER PATTERN EACH DAY THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THROUGH THURSDAY WILL BE MAINLY WEST OF A LINE FROM VALENTINE TO NORTH PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST UNSTABLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Jun 17, 8:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 9 NW AINSWORTH 42.64N 99.98W
06/17/2008 M1.50 INCH BROWN NE LAW ENFORCEMENT
&&
CARMELLocal storm report, Jun 17, 8:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL GORDON 42.81N 102.20W
06/17/2008 E0.88 INCH SHERIDAN NE FIRE DEPT/RESCUE
&&
SPRINGERLocal storm report, Jun 17, 8:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TORNADO 3 W LONG PINE 42.53N 99.76W
06/17/2008 BROWN NE LAW ENFORCEMENT
DEPUTY REPORTED TORNADO ON THE GROUND.
&&
CARMELLocal storm report, Jun 17, 8:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 6 N AINSWORTH 42.64N 99.86W
06/17/2008 E1.00 INCH BROWN NE LAW ENFORCEMENT
WINDOWS BROKEN IN HOME BY WIND DRIVEN HAIL.
&&
CARMELLocal storm report, Jun 17, 8:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST 8 SE BARTLETT 41.80N 98.44W
06/17/2008 E80 MPH WHEELER NE TRAINED SPOTTER
70 TO 80 MPH WINDS ESTIMATED BY SPOTTER.
&&
CARMELLocal storm report, Jun 17, 8:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 8 SE BARTLETT 41.80N 98.44W
06/17/2008 M1.00 INCH WHEELER NE TRAINED SPOTTER
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:10 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Wheeler | 50 min |
| Jun 17, 7:14 PM CDT | Tornado Warning | LBF | Cherry | 31 min |
| Jun 17, 7:15 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 45 min |
| Jun 17, 7:34 PM CDT | Tornado Warning | LBF | Brown | 41 min |
| Jun 17, 7:42 PM CDT | Tornado Warning | LBF | Cherry | 33 min |
| Jun 17, 7:57 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 33 min |
| Jun 17, 7:57 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| Jun 17, 7:59 PM CDT | Tornado Warning | LBF | Garfield, Holt | 46 min |
| Jun 17, 8:07 PM CDT | Tornado Warning | LBF | Brown | 38 min |
| Jun 17, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 58 min |
| Jun 17, 8:41 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 34 min |
| Jun 17, 8:43 PM CDT | Tornado Warning | LBF | Brown | 47 min |
| Jun 17, 8:44 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 61 min |
| Jun 17, 8:59 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jun 17, 9:06 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 39 min |
| Jun 17, 9:12 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 63 min |
| Jun 17, 9:16 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 59 min |
| Jun 17, 9:21 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 39 min |
| Jun 17, 9:26 PM CDT | Tornado Warning | LBF | Blaine, Brown | 49 min |
| Jun 17, 9:30 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 60 min |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 36 min |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 33 min |
| Jun 17, 10:00 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 60 min |
| Jun 17, 10:13 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, Logan, McPherson and 1 more | 62 min |
| Jun 17, 10:30 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 45 min |
| Jun 17, 10:43 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 62 min |
| Jun 17, 11:11 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 34 min |
| Jun 17, 11:37 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 53 min |
| Jun 17, 11:41 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 38 min |
| Jun 18, 3:21 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Keith, Lincoln, Perkins | 54 min |
| Jun 18, 4:09 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 66 min |
| Jun 18, 4:23 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 37 min |
| Jun 18, 6:09 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 33 min |
| Jun 18, 6:51 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.